Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 7, NWS Jackson, MS

March 2, 20015 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 2, 2001, 11:00 AM CST for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2001, 11:00 AM CST (17:00 UTC)
Expired
Mar 2, 2001, 2:00 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Copiah County, MS, Jefferson Davis County, MS, Lawrence County, MS, Lincoln County, MS, Simpson County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 021702
FFWJAN
MSC029-065-077-085-127-022000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1100 AM CST FRI MAR 2 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN SOUTH CENTRAL MISSISSIPPI
  SIMPSON COUNTY IN CENTRAL MISSISSIPPI
  LAWRENCE COUNTY IN SOUTH CENTRAL MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI
  COPIAH COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 200 PM CST

* AT 1056 AM CST...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE 
AREA OF RAIN AND THUNDERSTORMS SPREADING EAST ACROSS SOUTHWEST AND 
SOUTH CENTRAL MISSISSIPPI. RAINFALL RATES UP TO ONE INCH PER HOUR 
CAN BE EXPECTED WITH HEAVIER THUNDERSTORMS. FLOODING IS ALREADY OCCURING...
AND A FEW BUILDINGS ARE CURRENTLY BEING EVACUATED IN THE BROOKHAVEN 
AREA. ADDITIONAL HEAVY RAIN WILL AGGRAVATE THE FLOODING. 

THIS IS A DANGEROUS SITUATION. PERSONS ALONG STREAMS AND CREEKS 
SHOULD BE ESPECIALLY ALERT FOR RAPIDLY RISING WATER.  

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

82

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 3:50 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Mar 2, 3:50 AM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 AM CST FRI MAR 2 2001

CONVECTION OVER LA/CENTRAL AND SRN MS THIS AM...AS SURFACE BOUNDARY
STRETCHING FROM NRN GULF MX THROUGH N CENTRAL MS. HEAVIER RAINFALL
TRAINING OVER SRN ZONES. SHOWERS BEGINNING TO BE WEAKEN...YET
CONDITIONS CONDUCIVE TO FLASH FLOODS...ESPECIALLY S MS. RAIN AMOUNTS
OVER NE LA/CENTRAL AND SRN MS AVERAGING LESS THAN .2 INCH/HOUR AT
MOST SITES...BUT LOCAL AMOUNTS TO 1.0 INCH HAVE OCCURRED. REGIONAL
RADARS CONFIRMING SATELLITE IMAGERY...WHICH SHOWS MORE PRECIP WILL
PUSH INTO FA. WV SATELLITE IMAGERY SHOWS PLUME OF PACIFIC MOISTURE
INTO LOWER MS RIVER VALLEY...WITH MOISTURE RE-ENFORCEMENT FROM GULF
MX AS LOWER-/MID-LEVEL FLOW BECOMING MORE SRLY.

500 MB PATTERN AMPLIFIES THROUGH SAT. AT 500 MB...SWRN CLOSED LOW
PRESSURE AREA SHIFTS FROM BAJA ACROSS OLD MX. SYSTEM DEEPENS AS IT
SWINGS E THROUGH NEXT 48 HRS...WITH OPEN WAVE AT 06Z CLOSING OFF
OVER MX BY 12Z TODAY. BY 06Z SAT...CLOSED LOW BEGINS FILLING/SHIFTS
TOWARD NWRN GULF MX. THROUGHOUT PROCESS...SERIES OF SHORTWAVES
CONTINUOUSLY RIPPLE THROUGH STRONG SW FLOW/SPUR CONVECTION. 500 MB
TROUGH SHIFTS OUT OF CWFA BY 12Z SUN...WHILE 700 MB TROUGH SEEMS TO
DRAG SLIGHTLY BEHIND. WITH SIGNIFICANT LAYER RH UNTIL 18Z SUN...
EXPECT CLEARING DURING AFTERNOON FROM W.

IN ALL MODELS...BEST CHANCE OF PRECIP DEVELOPS ALONG/N OF BOUNDARY.
WITH SHORTWAVES RIPPLING ALONG FRONT...SOUNDINGS MORE UNSTABLE AFTER
00Z SAT. N OF FRONT...AVN/ETA HELICITY VALUES BIG DUE MAINLY TO
DIRECTIONAL SHEAR AS SURFACE WINDS FROM NE WITH MID-LEVEL SW WINDS.
MORE CONCERNED ABOUT HELICITY VALUES OVER CENTRAL/SRN ZONES OF CWFA.
PEAK HELICITY VALUES IN 300S SAT IN STRONG SE-SW FLOW. GIVEN STRONG
SHEAR...SHOULD ANY BREAKS IN CLOUDS ALLOW INSOLATION...CONCERN S OF
BOUNDARY IN WARM SECTOR WOULD BE INCREASED INSTABILITY DUE TO
HEATING. LOW WET-BULB ZERO VALUES INTO SAT COULD FOSTER DEVELOPMENT
OF HAIL IN ANY THUNDERSTORMS.

ALL MODELS SIMILAR...WITH MANLY TEMPORAL DIFFERENCES. AVN MOST
CONSISTENT OVER LAST SEVERAL DAYS. THEREFORE PREFER AVN...AS IT
HOLDS PRECIP SLIGHTLY LONGER INTO SUN. THIS SOLUTION ACCEPTABLE
SINCE FRONT BECOMING NEAR STATIONARY AROUND CENTRAL ZONES 06Z FRI TO
06Z SAT. AFTER 06Z SAT...SURFACE LOW DEVELOPS OVER NWRN GULF AND
THEN SHIFTS INTO CWFA BY 18Z SAT IN AVN/NGM. ETA FASTER ON THIS
FEATURE WITH LOW OVER CENTRAL AL BY 18Z. AVN HOLDS PRECIP WATER
VALUES OVER 1 UNTIL 06Z SUN...THEN AIRMASS STARTS DRYING. ETA ABOUT
6 HRS FASTER ON THIS FEATURE. GIVEN ACCEPTABLE AVN/NGM SYNOPTIC
PROGS...WILL KEEP SOME CHC PRECIP OVER AREA THROUGH SUN MORNING.

WITH AMPLE TROPICAL MOISTURE FROM PACIFIC/GULF MX...MODELS CRANKING
COPIOUS PRECIP THROUGH EARLY SUN. ANTICIPATE SHORT LULL IN RAINFALL
THIS AM...THEN SHOWERS/THUNDERSTORMS DEVELOPING AGAIN. PRECIP WATER
VALUES RUNNING AROUND 1.5 OVER CWFA THIS AM...PROGGED TO INCREASE
TO NEAR 1.75 OVER CENTRAL/SRN ZONES OF CWFA AFTER 00Z SAT. MID-
LEVEL PATTERN CHANGES LITTLE INTO SAT...WHILE FRONT BECOMING NEARLY
PARALLEL TO FLOW. CONVECTION WILL DEVELOP/REDEVELOP OVER SAME AREAS.
NEW 1-HR FLASH FLOOD GUIDANCE VALUES OVER SEVERAL ZONES ALREADY AOB
1.0...WITH 3-HR VALUES DANGEROUSLY LOW AS WELL. EXPECT EXCESSIVE
RAIN WILL CONTINUE TO PRODUCE SOME FLASH FLOODS/COULD FURTHER PUSH
MAINSTEM RIVERS ALREADY AT/OVER CRITICAL STAGES. FLASH FLOOD WATCH
WILL BE EXTENDED THROUGH TONIGHT FOR ENTIRE CWFA.

.EXTENDED FORECAST...
IN AVN...SURFACE LOW PRESSURE STRENGTHENS OVER GA THEN PUSHES OUT TO
SEA MON. RIDGE AXIS AROUND NM/W TX WILL SHIFT E SUN INTO MON. IN NW-N
FLOW OVER CWFA AFTER 12Z SUN...AIRMASS DRIES OUT. FAIR FORECAST
THROUGH WED...AS HIGH PRESSURE RIDGES BUILDING OVER PLAINS AT 500
MB/700 MB.

PRELIM NUMBERS:
JAN 63/54/63/46 9+95
MEI 66/56/66/48 9+96

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, Mar 2, 6:00 AM CST, 5 hours before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST FRI MAR 2 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT SOUTH OF
A VICKSBURG...YAZOO CITY...CARTHAGE...DEKALB LINE. ISOLATED TORNADOES
AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND SOUTH OF A NATCHEZ TO MERIDIAN LINE. LARGE HAIL
WILL BE POSSIBLE NORTH OF THE LINE.

AN OLD FRONTAL BOUNDARY WILL REMAIN DRAPED OVER SOUTHEAST MISSISSIPPI
THROUGH TONIGHT. MEANWHILE...A SERIES OF UPPER LEVEL DISTURBANCES
WILL PASS OVER THE BOUNDARY TODAY AND TONIGHT. AS THESE DISTURBANCES
APPROACH THE REGION...WIDESPREAD AREAS OF RAIN AND THUNDERSTORMS WILL
DEVELOP AND MOVE EAST. THE NEXT DISTURBANCE WILL APPROACH THE AREA
BY MID MORNING WITH THUNDERSTORMS INCREASING BY THIS TIME.

...FLOODING...
A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT SOUTH OF A CROSSETT
ARKANSAS...CLEVELAND...GRENADA...COLUMBUS MISSISSIPPI LINE.

IN ADDITION TO THE EXPECTED THUNDERSTORM DEVELOPMENT...HEAVY RAIN
WILL BE OF CONCERN AS WELL. ABUNDANT RAINFALL OF THE PAST FEW DAYS
HAS RESULTED IN GROUNDS BEING SATURATED AND STREAM AND CREEKS AT
BANKFULL. HEAVY RAINFALL IS EXPECTED TODAY AND TONIGHT WITH AMOUNTS
NEAR THREE INCHES POSSIBLE BY SATURDAY MORNING. THESE ADDITIONAL
AMOUNTS WILL SERVE TO AGGRAVATE ONGOING RUNOFF PROBLEMS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 6:54 PM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Marion51 min
Mar 1, 7:11 PM CSTTornado WarningJANJefferson Davis, Marion49 min
Mar 1, 7:23 PM CSTFlash Flood WarningJANAdams3 hr
Mar 1, 7:27 PM CSTTornado WarningJANLamar33 min
Mar 1, 7:50 PM CSTTornado WarningJANForrest, Jones40 min
Mar 1, 8:15 PM CSTSevere Thunderstorm WarningJANLawrence, Lincoln45 min
Mar 1, 8:26 PM CSTSevere Thunderstorm WarningJANForrest, Jones34 min
Mar 1, 8:44 PM CSTSevere Thunderstorm WarningJANCovington46 min
Mar 1, 9:16 PM CSTSevere Thunderstorm WarningJANJones29 min
Mar 1, 10:18 PM CSTFlash Flood WarningJANCovington, Jefferson Davis, Lamar, Lawrence117 min
Mar 2, 1:05 AM CSTFlash Flood WarningJANCovington, Forrest, Jones, Lamar, Marion3 hr
Mar 2, 1:32 AM CSTFlash Flood WarningJANAdams, Jefferson3 hr
Mar 2, 11:59 AM CSTFlash Flood WarningJANAdams, Claiborne, Franklin, Jefferson3 hr
Mar 2, 12:26 PM CSTSevere Thunderstorm WarningJANJefferson Davis34 min
Mar 2, 12:50 PM CSTSevere Thunderstorm WarningJANCovington25 min
Mar 2, 1:09 PM CSTTornado WarningJANCovington, Jones51 min
Mar 2, 1:53 PM CSTFlash Flood WarningJANCovington, Jefferson Davis, Lawrence, Simpson, Smith3 hr
Mar 2, 2:01 PM CSTTornado WarningJANMarion29 min
Mar 2, 2:19 PM CSTSevere Thunderstorm WarningJANClarke, Jasper41 min
Mar 2, 2:25 PM CSTTornado WarningJANMarion35 min
Mar 2, 2:28 PM CSTFlash Flood WarningJANCopiah, Lincoln92 min
Mar 2, 2:34 PM CSTSevere Thunderstorm WarningJANLamar56 min
Mar 2, 2:35 PM CSTTornado WarningJANClarke25 min
Mar 2, 2:48 PM CSTSevere Thunderstorm WarningJANForrest57 min
Mar 2, 2:55 PM CSTSevere Thunderstorm WarningJANJones50 min
Mar 2, 3:15 PM CSTFlash Flood WarningJANForrest, Jones, Lamar, Marion3 hr
Mar 2, 3:30 PM CSTFlash Flood WarningJANAdams4 hr
Mar 2, 4:05 PM CSTFlash Flood WarningJANClaiborne, Copiah, Franklin, Jefferson, Lincoln3 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.